Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 131, NWS Jackson, MS

July 30, 2016Winston County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 30, 2016, 5:35 PM CDT for Winston County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 5:35 PM CDT (22:35 UTC)
Expired
Jul 30, 2016, 8:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 119 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS54 KJAN 302235
FFWJAN
MSC159-310100-
/O.NEW.KJAN.FF.W.0131.160730T2235Z-160731T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 800 PM CDT

* AT 534 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FOUR INCHES OF RAIN
  HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LOUISVILLE...NANIH WAIYA...MILLCREEK AND NOXAPATER. 

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3292 8894 3292 8896 3293 8897 3293 8925
      3311 8922 3314 8922 3320 8893

$$

EEC
1 follow-up statement
732 
WGUS74 KJAN 302341
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CDT SAT JUL 30 2016

MSC159-302351-
/O.CAN.KJAN.FF.W.0131.000000T0000Z-160731T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINSTON MS-
641 PM CDT SAT JUL 30 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WINSTON COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. 

LAT...LON 3292 8894 3292 8896 3293 8897 3293 8925
      3311 8922 3314 8922 3320 8893

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:11 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 30, 4:11 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
411 PM CDT SAT JUL 30 2016

.SHORT TERM...TONIGHT THROUGH MONDAY...Scattered showers and
thunderstorms are moving across the area this afternoon and this
will continue into the early evening when most of the activity will
diminish. Skies will become partly cloudy overnight with lows in the
low/mid 70s. Expect very similar conditions on Sunday as today, with
showers/thunderstorms developing by late morning and increasing in
coverage by mid afternoon, as a weak short wave energy moves across
the area. The models suggest slightly better mid-level lapse rates
of around 6.0-6.5 c/km on Sunday, but little flow. Cant rule out a
strong to possibly severe storm on Sunday, but will not put anything
in the HWO at this time and let the mid shift further evaluate.
Expect another quiet night Sunday into Monday with lows in the
low/mid 70s once again.

The global models increase heights slightly across the area on Monday,
but with afternoon heating and PWATS above 2 inches over most of the
area, expect another round of afternoon/early evening thunderstorms.
Highs will climb into the low 90s across most of the area./15/

.LONG TERM...Tuesday through Friday...Under weak but general
northerly flow aloft, ridging will subtly increase across the region
through the course of the long term period. At the surface, high
pressure will remain wedged into the forecast area front the east,
resulting in weak southerly flow and a continued humid airmass over
the CWA.

Each afternoon will remain characterized by highs warming into
the middle 90s, with isolated to scattered showers and thunderstorms.
This convection will quickly dissipate around sunset each evening.
A few clouds will remain present overnight, as lows fall into the
middle 70s.  Afternoon heat index values look to again creep into
the 100-105 range across much of the forecast area, with indices
across the Delta Region perhaps climbing up to around 108 Wednesday
through Friday. /19/

&&

.AVIATION...Scattered showers and thunderstorms are moving
across the area this afternoon, and any direct impact from a storm
could certainly yield brief IFR flight cats and gusty winds at an
affected airport. Otherwise, anticipate VFR conditions through the
remainder of the afternoon, with CU bases generally from 3 to 6 kts
and west to southwest winds at 5 to 15 mph. Convection should
dissipate this evening with at least patchy MVFR flight cats, mainly
due to vis restrictions, possible by daybreak Sunday. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  74  92  74 /  35  21  47  25
Meridian      94  73  94  73 /  35  23  49  27
Vicksburg     92  74  92  74 /  37  20  46  21
Hattiesburg   93  73  90  74 /  30  22  59  26
Natchez       93  73  90  74 /  33  20  54  22
Greenville    92  74  92  74 /  38  23  40  20
Greenwood     92  74  91  73 /  37  21  40  23

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

15/BB
Hazardous weather outlook, Jul 30, 3:05 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SAT JUL 30 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
312015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
305 PM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA...AND MUCH OF CENTRAL AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

MAXIMUM HEAT INDEX VALUES NEAR 105 DEGREES ARE POSSIBLE FOR THE
ENTIRE OUTLOOK AREA FROM MONDAY THROUGH AT LEAST MIDWEEK. HEAT
ADVISORIES MAY EVENTUALLY BE NECESSARY FOR PORTIONS OF THE OUTLOOK
AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

50

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 30, 2:51 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT SAT JUL 30 2016

MSZ039-302015-
NOXUBEE MS-
251 PM CDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOXUBEE COUNTY
UNTIL 315 PM CDT...

AT 251 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MACON...OR 19 MILES NORTHEAST OF PRESTON...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PAULETTE AROUND 305 PM CDT.
  PRAIRIE POINT AND COOKSVILLE AROUND 315 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUQUALAK.

LAT...LON 3294 8835 3294 8861 3314 8864 3319 8832
TIME...MOT...LOC 1951Z 264DEG 26KT 3305 8857

17
Special weather statement, Jul 30, 2:54 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT SAT JUL 30 2016

MSZ042-043-302030-
MADISON MS-YAZOO MS-
254 PM CDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YAZOO AND NORTH
CENTRAL MADISON COUNTIES UNTIL 330 PM CDT...

AT 254 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR BENTON...OR 12 MILES SOUTHEAST OF YAZOO CITY...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  VAUGHAN AND WAY AROUND 315 PM CDT.

LAT...LON 3289 9001 3289 9000 3267 8997 3271 9030
      3286 9032 3290 9002
TIME...MOT...LOC 1954Z 268DEG 28KT 3278 9021

17
Special weather statement, Jul 30, 3:57 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT SAT JUL 30 2016

MSZ043-044-302130-
LEAKE MS-MADISON MS-
357 PM CDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE AND EAST
CENTRAL MADISON COUNTIES UNTIL 430 PM CDT...

AT 357 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR FARMHAVEN...OR 12 MILES WEST OF CARTHAGE...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 420 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE REDWATER.

LAT...LON 3268 8984 3279 8983 3285 8953 3265 8953
TIME...MOT...LOC 2057Z 267DEG 27KT 3272 8975

17
Special weather statement, Jul 30, 4:10 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT SAT JUL 30 2016

MSZ043-049-302145-
MADISON MS-RANKIN MS-
410 PM CDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN AND EAST
CENTRAL MADISON COUNTIES UNTIL 445 PM CDT...

AT 410 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR CANTON...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FARMHAVEN AROUND 430 PM CDT.

LAT...LON 3261 8976 3261 8977 3260 8977 3260 8978
      3259 8978 3249 8976 3252 9002 3265 9001
      3267 8975 3262 8975
TIME...MOT...LOC 2110Z 267DEG 26KT 3258 8997

17
Special weather statement, Jul 30, 4:27 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT SAT JUL 30 2016

MSZ037-044-302200-
ATTALA MS-LEAKE MS-
427 PM CDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEAKE AND SOUTHEASTERN
ATTALA COUNTIES UNTIL 500 PM CDT...

AT 427 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR SINGLETON...OR 10 MILES SOUTH OF KOSCIUSKO...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SINGLETON AROUND 435 PM CDT.
  SMYRNA AROUND 440 PM CDT.
  RENFROE AROUND 450 PM CDT.

LAT...LON 3288 8967 3298 8965 3301 8939 3275 8941
TIME...MOT...LOC 2127Z 276DEG 20KT 3291 8959

17
Special weather statement, Jul 30, 5:03 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT SAT JUL 30 2016

MSZ038-302230-
WINSTON MS-
503 PM CDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WINSTON COUNTY UNTIL 530
PM CDT...

AT 503 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER CENTER RIDGE...OR OVER LOUISVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MILLCREEK AROUND 515 PM CDT.

LAT...LON 3301 8912 3315 8914 3323 8885 3298 8883
TIME...MOT...LOC 2203Z 262DEG 22KT 3309 8903

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:05 PM CDTSpecial Weather StatementJANBolivar40 min
Jul 30, 11:58 AM CDTSpecial Weather StatementJANClay32 min
Jul 30, 12:43 PM CDTSpecial Weather StatementJANLowndes32 min
Jul 30, 2:27 PM CDTSpecial Weather StatementJANClay33 min
Jul 30, 2:51 PM CDTSpecial Weather StatementJANNoxubee24 min
Jul 30, 2:54 PM CDTSpecial Weather StatementJANMadison36 min
Jul 30, 3:57 PM CDTSpecial Weather StatementJANLeake33 min
Jul 30, 4:10 PM CDTSpecial Weather StatementJANMadison35 min
Jul 30, 4:27 PM CDTSpecial Weather StatementJANLeake33 min
Jul 30, 5:03 PM CDTSpecial Weather StatementJANWinston27 min
Jul 30, 6:55 PM CDTSpecial Weather StatementJANForrest35 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.